Alert archive / Maine / Beach Hazards Statements in 2023

Beach Hazards Statement 11, NWS Caribou, ME

July 27, 2023Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 27, 2023, 2:57 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 28, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2023, 2:57 PM EDT (18:57 UTC)
In effect from
Jul 28, 2023, 8:00 AM EDT
Expired
Jul 28, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WHUS41 KCAR 271857
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
257 PM EDT Thu Jul 27 2023

MEZ029-030-280300-
/O.NEW.KCAR.BH.S.0011.230728T1200Z-230729T0000Z/
Coastal Hancock-Coastal Washington-
257 PM EDT Thu Jul 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...The warm air temperatures in the 80s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
2 follow-up statements
443 
WHUS41 KCAR 280713
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
313 AM EDT Fri Jul 28 2023

MEZ029-030-281515-
/O.CON.KCAR.BH.S.0011.230728T1200Z-230729T0000Z/
Coastal Hancock-Coastal Washington-
313 AM EDT Fri Jul 28 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 80s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
196 
WHUS41 KCAR 281732
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
132 PM EDT Fri Jul 28 2023

MEZ029-030-290000-
/O.CON.KCAR.BH.S.0011.000000T0000Z-230729T0000Z/
Coastal Hancock-Coastal Washington-
132 PM EDT Fri Jul 28 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the 80s may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 27, 12:23 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 12:23 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1223 PM EDT Thu Jul 27 2023

.SYNOPSIS...
Low pressure will cross the region this afternoon through this
evening. Another cold front will move through the area on
Saturday, with high pressure returning on Sunday. A weak cold
front will cross the area on Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1222PM Update...Radar scans show rain showers moving across the
southern parts of the region. Some thunderstorms are
approaching from the west. No major changes to the forecast for
this update.

Previous Discussion:
North:
A stationary front stalled across southern Quebec into the St.
John Valley continues to provide a source for showers and
isolated thunderstorms across the northern portion of our
forecast area early this morning. This rainfall will act to
stabilize the area for the day today, with continued rain
showers expected through the day but the threat for thunder
becoming more limited as the day goes on.

Central Highlands through the Downeast coast:
The main story will be that of an MCS propagating northeastward
into our region, bringing another round of thunderstorms and
heavy rainfall. The MCS is currently positioned over the eastern
Great Lakes as seen on current IR satellite imagery, and will
accelerate to the northeast through the day today, reaching our
forecast area by this afternoon.

For convective ingredients, CAPE will be marginal by the time
the MCS arrives with just shy of 500 J/kg at best anticipated
for the Bangor area, and decreasing north and east from there.
The CAPE profile will be generally warm due to the above average
temperatures this week, and the CAPE profile will sit warmer
than the hail growth zone, limiting the potential for hail. Onshore
flow ahead of the MCS will also act to strengthen a marine
layer along the Coastal Downeast region which will further cap
the thunderstorm development potential in this area. That said,
NAM and HRRR are also in agreement that 0 to 6 km Bulk Shear
will sit somewhere between 40 to 60 kts, which is much higher
than has been seen for much of the season so far. Any storms
that do develop will have enough shear to not immediately
collapse as they grow. With a strong LLJ around 40 kts aloft,
the greatest severe threat from any of the strongest storms will
be that of gusty winds.

The warm temps this week have also thickened the warm cloud
layer, which is forecast to sit somewhere between 12 to 14 kft
thick. PWs are also forecast to surge up to or just over 2
inches, which is around the record highest recorded evening PW
for GYX this evening. With so much moisture and effective rain
processes, the threat for heavy rainfall remains across the
Downeast region, with over an inch of rainfall quite possible in
just an hour or two as these storms move through.

Tonight:
All shower and storm threat will rapidly diminish tonight as the
MCS exits to the east overnight and diurnal heating decreases.
Low temperatures will remain above average overnight with lows
in the low to mid 60s across the forecast area.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A hot and humid day is on tap for Friday as a heat dome moves
overhead. Highs will be in the mid 80s across the North and over
the highlands, and the upper 80s to near 90 degrees elsewhere
except at the coast. With dew point temperatures approaching 70
degrees in the Bangor and Downeast regions, could see heat index
values in the lower to mid 90s away from the coast. Held off on
a Heat Advisory for now as these values are expected to be just
short of the criteria.

Later in the day Friday, a strong cold front will approach from
the northwest. Still some uncertainty on exact timing, but
current guidance suggests the front will cross northern areas in
the late afternoon into the early evening. This will bring the
threat of thunderstorms north and west of a line from roughly
Greenville to Houlton. Modeled CAPE values are not especially
high and lapse rates are not impressive, but bulk shear values
could approach 50 knots in spots. Thus, some stronger wind gusts
are possible with any storms, and added enhanced wording from
4pm to 8pm on Friday northwest of Greenville to Houlton. Also,
the Storm Prediction Center has put these areas in a Marginal
Risk for severe thunderstorms. Once daytime heating is lost,
thunderstorms are not expected, thus only a few showers expected
further south Friday night. Low temperatures will drop into the
50s behind the front, and remain in the 60s ahead of it. Patchy
fog possible late at night, especially at the coast where dew
points are expected to be highest.

Forecast becomes tricky on Saturday as guidance is split on how
quickly the front moves south. The GFS and ECMWF both stall the
front near the coast, with a wave of low pressure tracking along
the boundary. This scenario would bring a period of rain to the
Bangor area and Downeast Saturday into Saturday evening, with a
chance of showers further north. A few thunderstorms could not
be ruled out in this scenario with the front nearby. Meanwhile,
the NAM and the Canadian guidance push the front far enough
south to keep any wave well offshore. Capped PoPs at low-end
likely for Bangor and Downeast for now, with chance further
north. Regardless, any rain will depart the area by midnight
Saturday night as the wave moves away and the front moves
further south.

Saturday will be a much cooler and less humid day, especially
across the North. Highs will be in the lower to mid 70s there,
with dew points in the 50s. Temperatures and dew points in the
Bangor region and Downeast region will depend on the position of
the front and the timing of any rain, but currently forecasting
upper 70s with dew points in the 60s. Low temperatures Saturday
night are forecast to range from the upper 40s in the North
Woods to the upper 50s at the coast as dew points continue to
fall.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A period of significantly cooler and drier conditions is
expected for much of the long-term period compared to recent
weeks. This is due to troughing forecast to be present over the
region during this time. High temperatures will generally be in
the 70s, with lows in the 40s and 50s. These values are a few
degrees below average for this time of year. Passing shortwaves
will bring the threat of a few showers across the North for
Monday through Wednesday afternoons. Otherwise, dry conditions
are forecast through the middle of next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: Generally VFR conditions will continue through the
morning, with brief MVFR/IFR possible across the north in areas
of rain. Ceilings will drop to MVFR/IFR from GNR/HUL south
through the coast this afternoon as showers and storms move in
from the southwest. Thunderstorms most likely south of line from
GNR through HUL, and these storms could contain gusty winds and
heavy rain. Northern terminals will remain VFR to possibly MVFR
late. LLWS will ramp up along the coast this evening, with SW
LLWS 40 to 50 kts at BHB eastward.

Storms and LLWS will all dissipate and exit the region to the
east overnight tonight, with conditions trending towards VFR
across all terminals.

SHORT TERM:
Friday & Friday Night..VFR through Friday evening. Tempo
MVFR/IFR from GNR northward Friday afternoon and early evening
with VCTS. IFR/LIFR possible late especially at the coast with
patchy fog. W winds 5-15 kts, becoming NW Friday night.

Saturday & Saturday Night...Mainly VFR north. MVFR/IFR possible
south into Saturday evening with SHRA and a few VCTS. Winds NW
5-15 kts.

Sunday-Monday..VFR. Chance of showers Monday at Northern
terminals. NW winds 5-15kts.

&&

.MARINE...
NEAR TERM: In general, winds and seas will remain below SCA
levels today through tonight. Fog across the eastern waters will
gradually dissipate this morning ahead of a low pressure system
moving through the area. This area of low pressure has the
potential for generating strong storms, and though they may not
form directly over our waters, stronger storms could move in
from the south and west and collapse over the coastal and
intracoastal waters, and any thunderstorm will have the
potential for gusts to reach at least 30 kts. Storms will exit
to the east tonight.

SHORT TERM: Winds/seas remain below SCA through early next week.
Winds will generally be below 20kt across the waters. Seas
generally 2-4ft with a period of 7-9sec. Fri AM fog may reduce
vsby. Sat AM fog may reduce vsby.. Rain likely Saturday. Drier
conditions and improved vsby likely Saturday night and Sunday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...AStrauser/LaFlash
Short Term...Clark
Long Term...Clark
Aviation...AStrauser/LaFlash/Clark
Marine...AStrauser/LaFlash/Clark
Hazardous weather outlook, Jul 27, 2:59 AM EDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
259 AM EDT Thu Jul 27 2023

MEZ001>004-280700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
259 AM EDT Thu Jul 27 2023

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front could produce strong thunderstorms Friday afternoon
into Friday evening. The main threat would be gusty winds with any
storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-029>032-280700-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
259 AM EDT Thu Jul 27 2023

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

There is a marginal threat for severe thunderstorms today. Storms
may produce gusty winds and locally heavy rainfall this afternoon
into the early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices could reach into the mid 90s on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-280700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
259 AM EDT Thu Jul 27 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon could produce gusty winds over the
waters, mainly from Schoodic Point west.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-010-280700-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
259 AM EDT Thu Jul 27 2023

This Hazardous Weather Outlook is for Central Highlands Maine and
Far Eastern Maine.

.DAY ONE...Today and tonight.

There is a marginal threat for severe thunderstorms today. Storms
may produce gusty winds and locally heavy rainfall this afternoon
into the early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A cold front could produce strong thunderstorms Friday afternoon
into Friday evening. The main threat would be gusty winds with any
storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:02 PM EDTAreal Flood AdvisoryCARHancock, Penobscot, Washington2 hr

Nearby

Beach Hazards Statements in Maine, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.